Yet another medication has been proven to cause Stevens-Johnson syndrome. This time, it is the use of an intravenous skin whitener called glutathione (Glutathione IV). While the treatment is getting more popular, it also has the potential to cause a severe skin reaction that can be deadly.
According to health officials who discussed it at the beginning of May, the FDA reported on some of the adverse side effects some people were experiencing from Glutathione IV. Patients have been diagnosed with both Stevens-Johnson syndrome and the deadlier version of it, toxic epidermal necrolysis.
“The alarming increase in the unapproved use of glutathione administered intravenously [direct into the veins] as a skin-whitening agent at very high doses is unsafe and may result in serious consequences to the health of users,” FDA head Suzette Lazo said in the FDA Advisory 2011-004.
The official adverse reactions to the drug include:
- Stevens-Johnson syndrome
- Toxic Epidermal Necrolysis
- Derangement in the thyroid function
- Kidney dysfunction that may lead to kidney failure
- Severe abdominal pain (reported by those that took glutathione intravenously two times a week)
Lazo also said that it when the drug was administered badly, it can cause:
- Introduction of harmful microorganisms that may cause serious infections like sepsis (inflammation of the whole body);
- Embolism, should air be injected during the IV treatment
FDA officials also are concerned by reports of counterfeit versions of the drug being sold.
Glutathione is basically a compound that the body naturally produces. The IV drug of compound can cause the skin to whiten because it activates the enzyme tyrosinase, which is needed for the body to produce melanin. It is this process that causes the drug whiten the skin since its stops the melanin from producing.
If you have contracted SJS or TENS after using Glutathione IV, contact attorney Greg Jones today for a free consultation.
About Greg Jones Law
You May Also Like